Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Amarillo, TX

September 9, 1998Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 9, 1998, 6:10 PM CDT for Beaver County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 1998, 6:10 PM CDT (23:10 UTC)
Expired
Sep 9, 1998, 6:45 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:45 PM CDTHail 0.75Turpin, OKHail reported by Beaver County emergency operations center.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS1 KAMA 092311 RRA
SVRAMA
OKC007-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT WED SEP 9 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEAVER COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 645 PM CDT

* AT 610 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 19 MILES WEST OF BEAVER OR IN THE VICINITY
  OF TURPIN MOVING SLOWLY NORTH NORTHEAST AT 5 MPH.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:25 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 9, 2:25 PM CDT, 3 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
225 PM CDT WED SEP 9 1998

WIDELY SCATTERED STORMS DEVELOPING THIS AFTERNOON DUE TO THE
DAYTIME HEATING ALONG WITH THE DEEP UPSLOPE FLOW.  THE FORECAST
TREND THROUGH THE EXTENDED WILL BE AN INCREASING THREAT OF
THUNDERSTORMS.  THE UPSLOPE FLOW CONTINES AND DEEPENS AS THE MID
LEVEL HIGH BROADENS AND MOVES OFF TO THE NORTHEAST AND UPSLOPE
FLOW WILL SLOWLY STRENGTHEN AS T.D. #6 MOVES CLOSER INLAND AND
POSSIBLY THIS WAY.

WILL TREND THE FORECAST TO INCREASING RAIN CHANCES ALONG WITH
SLIGHTLY COOLER DAYTIME HIGHS...HOWEVER WE WILL KEEP THEM ABOVE
THE FWC AND FAN NUMBERS.  ANOTHER FACTOR FOR THUNDERSTORM
DEVELOPMENT WILL BE THE CHANCE AT RECEIVING DAYTIME HEATING.  EVEN
WITH THE INCREASED MOISTURE IN THE MID AND UPPER LEVELS...THE
LOWEST LEVELS STAY FAIRLY DRY WITH EAST AND SOUTHEAST WINDS.
THIS SOMEWHAT DRY AIR SHOULD KEEP ANY LOW CLOUDS AT BAY AND ALLFOW
DAYTIME HEATING TO TAKE OVER.

A FEW NUMBERS TO PONDER:

DHT 60/90 61/89 62 312
AMA 63/91 62/90 63 212
BVR 61/92 60/90 62 -00

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.